Nevada, 2021

Damaging Wind in Nevada, May 14, 2021

May 14, 2021 · NWS REV · 1 event in 1 county or zone

Weak instability and approaching low pressure kicked off a couple thunderstorms which produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Weak instability and approaching low pressure kicked off a couple thunderstorms which produced strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 14, 4:17 PM PST, 43 minutes earlier.

Area forecast discussion, May 14, 4:17 PM PST, 43 minutes before
Area Forecast Discussion
National Weather Service Reno NV
517 PM PDT Fri May 14 2021

.UPDATE...
A couple areas of ongoing showers and thunderstorms for this
evening. The first is from Pyramid Lake to Lovelock northward to
the Oregon border, with the second over Mineral and far southern
Churchill Counties. This is all due to the surface based
instability and approaching low off the northern California
coast. Activity should diminish after 8 pm this evening, though
latest guidance shows forcing ahead of the low may allow for
showers and thunderstorms to redevelop after midnight north of
Truckee to Fallon. Brong

&&

.PREVIOUS DISCUSSION... /Issued 237 PM PDT Fri May 14 2021/

SYNOPSIS...

Another warm day today with a few thunderstorms possible near the
Oregon border and summer-like afternoon breezes. Low pressure
moving through California will bring cooler temperatures, showers
and a few thunderstorms this weekend. Thunderstorms could linger
into Monday and Tuesday with a period of breezy conditions
possible next week.

SHORT TERM...

Widespread showers with a few thunderstorms are expected to
impact the region this weekend as an area of low pressure moves
north to south through California. Thunderstorms will bring
periods of moderate to heavy rain, erratic gusty winds, small hail
and lightning. If you are going to be outdoors this weekend, have
a lightning safety plan and keep in mind that small embedded
thunderstorms may form rapidly, and it only takes one lightning
strike to impact your day.

As the low pressure approaches northern California today, a few
showers and thunderstorms will be possible near the Oregon border as
instability increases north of Gerlach. Also added a slight chance
of showers around Mono/Mineral County this afternoon, but vertical
development should be limited. The rest of the region will see
dry conditions and breezy winds up to 25-35 mph as surface
gradients enhance the typical summer zephyr winds. This will bring
minor impacts to area lakes and increased fire weather concerns
this afternoon(see Fire Weather below for more details).

Widespread rain showers with embedded thunderstorms are expected
throughout the Sierra and western Nevada Saturday as the low
pressure moves into central California creating a deformation axis
over west-central Nevada. Showers and thunderstorms could start
as early as 10-11 am tomorrow with increasing instability and very
little convective inhibition. Showers may well last through the
overnight hours as the deformation sets up along the I-80
corridor, but thunderstorms will become much less likely after
sunset.

With convection occurring early in the day enough cloud cover
should develop to keep most thunderstorms from becoming strong.
The best bet for stronger storms will be on the edges of main band
of showers where breaks in the clouds may allow better surface
heating, most likely in central Nevada. In the main rain band
areas could see overall QPF amounts of 0.1-0.3" with the potential
for 0.5" or more under stronger convection.

By Sunday the low pressure swings through southern California
bringing another day of showers and thunderstorms to the region with
the highest chances shifting towards the eastern Sierra, though
thunderstorms will still be possible areawide. Instability will be
stronger on Sunday, so if clouds clear out enough, there will be
better chances for a stronger storm or two. Shower and embedded
thunderstorms may again continue into the overnight hours,
especially in the Sierra.

Thunderstorms will remain possible into Monday, mainly in the Sierra
as the core of the low pressure moves into Arizona and stronger
surface heating returns. -Zach

LONG TERM...next week...

Similar to the previous forecast cycle, models have continued to
trend cooler mid-next week with periods of breezy winds. Forecaster
confidence remains on the low end regarding precipitation chances.

The upper low will continue to move away from the region late Sunday
into Monday, with a short-wave ridge building into the region Monday
into Tuesday. Lingering shower and isolated thunderstorm chances
look likely south of Highway 50 along the Eastern Sierra Monday
afternoon. Temperatures look to also rebound back into the low 80s
for western Nevada valleys Monday. By Tuesday, some isolated showers
and thunderstorms may be possible near Mammoth Lakes and the White
Mountains.

After Tuesday, ensemble clusters continue to show a trend towards
cooler temperatures as another Pacific low pressure moves into the
Pacific Northwest. Three of the five WPC ensemble clusters are now
depicting a deeper trough making its way over the Great Basin, which
would cool us down and provide better chances for precipitation.
However, there is still uncertainty as the GEFS solution has the
trough staying further north, which may limit the precipitation
potential. The NBM continues to trend cooler for the region and a
little wetter, mainly north of Interstate 80. Be prepared for
further adjustments in the forecast for the Wednesday-Thursday time
as the solutions pan out. As is common with late spring troughs,
breezy southwest to west winds are likely in the afternoons Tuesday-
Wednesday. -Johnston

AVIATION...

A few showers and thunderstorms are expected today north of
Gerlach with lower chances in Mono/Mineral counties this
afternoon. VFR expected for area terminals with breezy SW winds up
to 25-30 kts this afternoon and evening.

Low pressure moving through California will bring widespread rain
showers and embedded thunderstorms to the region over the weekend
with moderate to heavy rain, small hail, and gusty erratic winds
up to 40 kts. Showers and cloud coverage is expected to be the
most widespread Saturday with MVFR and terrain obscuration
possible. Similar conditions are expected on Sunday with increased
chances for a few stronger storms. By Monday storms are expected
to be confined mainly to the Sierra with chances lingering into
Tuesday in the Eastern Sierra. -Zach

FIRE WEATHER...

* Dry with enhanced westerly winds this afternoon and evening,
  although mixed vegetation moisture will help to lessen fire
  concerns. Showers and thunderstorms are expected Saturday-Sunday
  with increased chances for wetting rains, especially Saturday.

Breezy westerly zephyr winds will continue to pick up this afternoon
and evening with gusts in the 30-35 mph range. Minimum relative
humidity values will drop into the 7-12% range. The combination of
enhanced winds and low relative humidity will create an increased
threat for fire starts where adequately dry fuels are present.
Isolated thunderstorms and gusty outflow winds are also possible
across northern Lassen and Washoe counties this afternoon and
evening.

Scattered showers, thunderstorms, cooler temperatures, and higher
humidity levels are expected this weekend. Wetting rain chances have
also increased. A few stronger thunderstorms are possible for
Sunday.

Next week, another round of enhanced breezes is possible Tuesday
into Wednesday, which could create some fire weather concerns where
there were no wetting rains. -Johnston

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, May 14, 2:35 PM PST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service RENO NV
335 PM PDT Fri May 14 2021

CAZ070>073-NVZ001>005-151045-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
335 PM PDT Fri May 14 2021

...Showers and Thunderstorms through the Weekend...

Widespread showers and thunderstorms will impact the eastern
Sierra and western Nevada through the weekend. Wetting rains will
be possible for some locations, but there is a 25% chance that a
thunderstorm will develop in any location. When thunderstorms
develop there is potential for heavy rain, small hail, dangerous
lightning, as well as gusty and erratic outflow winds. Wind gusts
of 35 to 55 mph will be possible near thunderstorms or moderately
developed cumulus clouds. At times these wind gusts can appear to
come out of nowhere.

Some light snow or accumulating small hail is not out of the
question near and above 9000 feet in the Sierra. This could lead
to difficult travel over Sonora Pass, Ebbetts Pass, and along
Highway 120 west of Lee Vining.

Be sure to have a way to receive weather alerts if you have
outdoor plans. Be prepared for cooler temperatures, rain, and have
a plan to reach shelter should thunderstorms approach your
location. Those venturing into the backcountry should carry extra
gear, as thunderstorms and rainfall can result in hypothermia. If
you have outdoor activities or celebrations be prepared to secure
banners, signs, hats, and temporary structures as gusty winds can
loft these items rapidly. When it comes to lightning safety, there
is no safe place if you are caught outdoors during a
thunderstorm. Be sure you have a quick exit strategy to a sturdy
building or vehicle. Lightning may spark new fires as well, so be
sure to quickly report any new smoke you notice.

Thunderstorms may develop early in the day on Saturday, maybe as
early as 10am, which is pretty unusual for the Spring around here.
Stay up-to-date on the weather this weekend to keep you and yours
safe.

http://weather.gov/reno

The radar

The Reno radar (KRGX), 86 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pershing

When
May 14, 5:00 PM PST to 5:20 PM PST
Where
Pershing County, 9 mi SSW of Lovelock
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
40.060, -118.535

NDOT weather station reported 62 MPH gusts from a weak shower/t-storm. At 557 PM a weak cell produced gusts to 56 MPH near Gerlach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952200.